Texas, 2011

Wildfire in Texas, August 15, 2011

August 15, 2011 · NWS EWX · 1 event in 1 county or zone

Hot and dry conditions throughout South Central Texas were perfect fuel for a quick moving grass fire in Leander that burned 30 acres. The fire destroyed 15 mobile homes and 19 vehicles.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

Hot and dry conditions throughout South Central Texas were perfect fuel for a quick moving grass fire in Leander that burned 30 acres. The fire destroyed 15 mobile homes and 19 vehicles.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Aug 15, 2:05 PM CST, 55 minutes earlier.

Area forecast discussion, Aug 15, 2:05 PM CST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
305 PM CDT MON AUG 15 2011

.DISCUSSION...
12Z SOUNDINGS FROM KDRT AND KCRP SHOWED SIGNIFICANT DRYING OF THE
ATMOSPHERE OVER THE PAST 24 HOURS...WITH PWATS DOWN BY 0.20-0.40
INCH. SURFACE DEWPOINT TEMPERATURE 24HR CHANGE VALUES ARE AN
AVERAGE -3 ACROSS OUR AREA...WHICH MATCHES WELL WITH THE DECREASE
IN ATMOSPHERIC MOISTURE. PRESSURE HEIGHTS ARE FORECAST TO INCREASE
A BIT OVER OUR AREA THROUGH WEDNESDAY AND THE ATMOSPHERE SHOULD
CONTINUE A DRYING TREND...ALTHOUGH A BIT SLOWER THAN OVER THE PAST
24 HOURS. THE FORECAST REMAINS VIRTUALLY UNCHANGED FROM THE
PREVIOUS FORECAST CYCLE...WITH ABOVE NORMAL TEMPERATURES FORECAST
TO CONTINUE INTO THE FORESEEABLE FUTURE. HIGH TEMPERATURES WILL
CHALLENGE RECORD VALUES THIS AFTERNOON AT A COUPLE LOCATIONS...
BUT ARE OTHERWISE FORECAST TO REMAIN BELOW RECORDS FOR THE NEXT
SEVEN DAYS. MIXING-OUT OF MOISTURE IN THE LOWER BOUNDARY LAYER
WITH DAYTIME HEATING WILL KEEP AFTERNOON HEAT INDICES WITHIN A
DEGREE OR TWO OF AIR TEMPERATURES.

THE 12Z MEDIUM RANGE MODEL SOLUTION OFFER A GLIMMER OF HOPE FOR
RAIN AND SLIGHTLY LOWER TEMPERATURES LOOKING TOWARD THE MIDDLE OF
NEXT WEEK WITH THE UPPER HIGH SHIFTING FURTHER WEST AND OUR AREA
POSITIONED ON THE FAR EASTERN PERIPHERY OF THE RIDGE.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              78 104  78 104  78 /   0   0   0   0   0
AUSTIN BERGSTROM INTL AIRPORT  74 102  74 102  74 /   0   0   0   0   0
NEW BRAUNFELS MUNI AIRPORT     74 102  74 102  74 /   0   0   0   0   0
BURNET MUNI AIRPORT            76 101  76 101  76 /   0   0   0   0   0
DEL RIO INTL AIRPORT           79 101  79 101  79 /   0   0   0   0   0
GEORGETOWN MUNI AIRPORT        77 101  77 102  77 /   0   0   0   0   0
HONDO MUNI AIRPORT             74 102  75 102  75 /   0   0   0   0   0
SAN MARCOS MUNI AIRPORT        76 101  76 102  76 /   0   0   0   0   0
LA GRANGE - FAYETTE REGIONAL   76 101  76 101  76 /  -   -   -   -   -
SAN ANTONIO INTL AIRPORT       78 101  78 101  78 /   0   0   0   0   0
STINSON MUNI AIRPORT           77 104  77 104  77 /   0   0   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE/AVIATION...13
SYNOPTIC/GRIDS...11
PUBLIC SERVICE/DATA COLLECTION...31
Hazardous weather outlook, Aug 15, 4:02 AM CST, 10 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
502 AM CDT MON AUG 15 2011

TXZ171>173-183>194-202>209-217>225-228-161015-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
502 AM CDT MON AUG 15 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Williamson

When
August 15, 3:00 PM CST to 9:00 PM CST
Where
Williamson forecast zone
Property damage
$500,000
Reported by
Broadcast Media
Coordinates
30.648, -97.601 (the zone’s center; the record gives no point)

A grassfire developed on Horseshoe Drive in Leander and quickly spread through a mobile home park. The fire destroyed 15 mobile homes and damaged 5 others. There were a total of 19 vehicles destroyed. A total of 30 acres burned.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 343413.